Minnesota, 2005

Lightning Strikes in Minnesota, September 12, 2005

September 12, 2005 · NWS DLH · 3 events in 1 county or zone

3 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 11, 1:50 PM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Sep 11, 1:50 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
250 PM CDT SUN SEP 11 2005

.DISCUSSION...
SYSTEM TO THE WEST FINALLY BEGINNING TO BRING SOME RAIN...ITS BEEN
TAKING AWHILE...BUT BUT UPPER TROF GOING TO BE PROGRESSIVE SO WE
SHOULD FINALLY SEE SOME FAIRLY WIDESPREAD PRECIPITATION ACROSS THE
NORTHLAND EARLY THIS WEEK.

CURRENT THUDNERSTORMS OVER CASS AND CROW WIND COUNTY FORMING IN
GRADIENT OF PVA AND MOISTURE CONVEREGENCE...AND THEY ARE DIMINISHING
AS THEY MOVE NORTH INTO SFC RIDGE...BUT HAVE MOVED THEM NORTH INTO
ITASCA COUNTY EARLY THIS EVENING...THEN THEY SHOULD END.

AS FRONTAL SYSTEM AND VERY SLOWLY EWD TONIGHT...EXPECT THUNDERSTORMS
TO BECOME MUCH MORE WIDESPREAD AS UPPER TROF PHASES WITH SFC SYSTEM.
AS CAN BE SEE ON WV...MOISTURE IS NOT A PROBLEM. THE PROBLEM AT
FIRST WILL BE THE  LARGE CIN. ALSO GOOD INSENTROPIC LIFT DOES NOT
DEVELOP UNTIL LATE TONIGHT. BUT WHEN IT DOES...IT WILL BE IN AREAS
OF CONDENSATION PRESSURE DEFICITS OF LESS THAN 50 MB.

EXPECT THE BULK OF THE PRECIPITION TO MOVE INTO NRN MN LATE TNT
AFTER 06Z WHEN ISENTROPIC UPGLIDE STRENGTHENS AND NAM SHOWS ANOTHER
VORT MAX MOVING NNE THROUGH THE AREA. AT THAT TIME GFS APPEARS TO
HAVE SOME CONVECTIVE FEEDBACK PROBLEMS...BUT OVERALL THE MODELS IN
FAIRLY GOOD AGREEMENT.

BASICALLY THE SYSTEM WILL TAKE THROUGH WEDNESDAY TO CLEAR THE DLH
FORECAST AREA. HAVE SLOWLY DIMINSHED RAIN FROM WEST TO EAST TUESDAY
NIGHT THROUGH WEDNESDAY MORNING.

.DISCUSSION...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD
OF A COLD FRONT AND MOVE ACROSS THE UPPER MIDWEST TONIGHT THROUGH
MONDAY NIGHT. MVFR-IFR CIGS AND VSBYS WILL BE ASSOCIATED WITH THESE
TSTORMS AS THEY CROSS THE UPPER MIDWEST...ALONG WITH THE POSSIBILITY
OF STRONG AND VARIABLE WINDS...HAIL AND FREQUENT LIGHTNING. HOWEVER
PREVAILING CONDITIONS THROUGH THE TAF PERIOD SHOULD STAY IN THE VFR
RANGE.

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

CLC/RWB
Hazardous weather outlook, Sep 11, 6:56 PM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
756 PM CDT SUN SEP 11 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
756 PM CDT SUN SEP 11 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT OVER MUCH OF NORTHERN
MINNESOTA...WITH A LESSER CHANCE IN NORTHWEST WISCONSIN. SOME OF
THE STORMS MAY BECOME SEVERE IN NORTHEAST MINNESOTA...MAINLY AFTER
MIDNIGHT. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH THERE IS
ALSO A CHANCE FOR SOME STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL AFFECT THE ENTIRE AREA MONDAY THROUGH WEDNESDAY.
A FEW STORMS COULD BECOME SEVERE ON MONDAY. THE MAIN HAZARDS WILL
BE DAMAGING WINDS AND LARGE HAIL...WITH AN ISOLATED TORNADO ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MELDE

The radar

The Duluth radar (KDLH), 196 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Koochiching

When
September 12, 12:00 AM CST
Where
Koochiching County, International Falls
Reported by
UTILITY COMPANY
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Lightning struck on insulator, which shut down power substations in International Falls and Kabetogama, leaving 1,800 residents without power until 7:30 am CST.

Lightning, Koochiching

When
September 12, 12:44 AM CST
Where
Koochiching County, 12 mi E of Little Fork
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Lightning struck the television antenna on top of a home on County Road 29 and follwed a cable line down into the ceiling of the basement where it began to smolder. Damage was isolated to the basement.

Lightning, Koochiching

When
September 12, 2:00 AM CST
Where
Koochiching County, 1 mi E of Little Fork
Reported by
NEWSPAPER
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

A lightning strike caused 150 large, round bales of hay to burn.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474675, 5474673, 5474674.